Alert archive / California / Small Craft Advisories in 2020

Small Craft Advisory 31, NWS Eureka, CA

April 5, 2020

NWS Eureka, CA issued this small craft advisory at Apr 5, 2020, 1:21 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2020, 1:21 PM PDT (20:21 UTC)
Expired
Apr 5, 2020, 7:00 PM PDT
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

645 
WHUS76 KEKA 052021
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
121 PM PDT Sun Apr 5 2020

PZZ450-060000-
/O.NEW.KEKA.SC.Y.0031.200405T2021Z-200406T0000Z/
Pt St George to Cape Mendocino out 10 nm-
121 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* WHAT...South-southwest winds 10 to 20 kt with gusts from 25 to 
  30 kt.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-060430-
/O.NEW.KEKA.SC.Y.0032.200407T0000Z-200407T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
121 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 4 PM PDT
TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 5 PM Monday to 4 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
412 
WHUS76 KEKA 052108
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
208 PM PDT Sun Apr 5 2020

PZZ450-060000-
/O.CON.KEKA.SC.Y.0031.000000T0000Z-200406T0000Z/
Pt St George to Cape Mendocino out 10 nm-
208 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...South-southwest winds 10 to 20 kt with gusts from 25 to 
  30 kt.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-060515-
/O.CON.KEKA.SC.Y.0032.200407T0000Z-200407T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
208 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM MONDAY TO
4 PM PDT TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 5 PM Monday to 4 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
973 
WHUS76 KEKA 052349
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
449 PM PDT Sun Apr 5 2020

PZZ450-060200-
/O.EXT.KEKA.SC.Y.0031.000000T0000Z-200406T0200Z/
Pt St George to Cape Mendocino out 10 nm-
449 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM PDT THIS
EVENING...

* WHAT...South to southwest winds 10 to 20 kt with gusts up to 30
  kt.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 7 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-060800-
/O.CON.KEKA.SC.Y.0032.200407T0000Z-200407T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
449 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM MONDAY TO
4 PM PDT TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 5 PM Monday to 4 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
600 
WHUS76 KEKA 060147
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
647 PM PDT Sun Apr 5 2020

PZZ450-060300-
/O.EXP.KEKA.SC.Y.0031.000000T0000Z-200406T0200Z/
Pt St George to Cape Mendocino out 10 nm-
647 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING...


$$

PZZ470-060415-
/O.CON.KEKA.SC.Y.0032.200407T0000Z-200407T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
647 PM PDT Sun Apr 5 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM MONDAY TO
4 PM PDT TUESDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...From 5 PM Monday to 4 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 5, 4:36 AM PDT, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 5, 4:36 AM PDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
436 AM PDT Sun Apr 5 2020

.SYNOPSIS...Steady rain and high elevation snow this morning will
gradually become showers by early afternoon. Isolated
thunderstorms and small hail will be possible in the showers this
afternoon. Showers will become more isolated on Monday. Drier and
warmer weather is then expected during middle to later portions of
next week.

&&

.DISCUSSION...An upper level low and associated frontal boundary
is bringing moderate rain to the area this morning. Snow levels
are currently around 4,000 feet in most areas. This rain is
expected to become more showery by mid-day today. Snow levels may
dip slightly behind the front, but will generally remain around
3,500 to 4,000 feet. It looks like most of the accumulating snow
in Trinity county will be above 3,500 feet, so have raised the
winter storm warning to that level. This afternoon there is the
potential for some of the showers to include small hail, locally
heavy rain and isolated thunderstorms. The best chance for thunder
will be over the inland areas this afternoon and along the
Mendocino coast. So have removed the slight chance of thunder from
the Del Norte coast.

Tonight snow levels will drop to around 3,000 feet, but by the
time they drop this low most of the heavier showers are expected
to be over. Local snow accumulations of 1 to 2 inches are possible
in the heavier showers tonight. Temperatures will be chilly
tonight and there will also be some showers around. For now it
looks like portions of Mendocino and Lake county are most likely
to see freezing temperatures. Confidence is low due to all the
questions on cloud cover, shower coverage, and fog potential, but
have issued a freeze watch. Farther north in Humboldt and Del
Norte county it looks like frost will be possible, although there
might be just enough moisture around to keep it from freezing so
have not issued anything at this point.

Monday the upper level continues to slowly drift south, but it is
still not very far away. This will likely bring some showers
mainly in the afternoon across the interior. Temperatures will
remain in the 50s across the most of the area. Shower coverage is
not expected to be very widespread. Snow levels are expected to
be around 4,000 feet and any accumulations should be fairly
light. Monday night into Tuesday will likely be the coldest night
of the week, although there may still be some low clouds and fog
around from the recent rain. Widespread freezing temperatures are
not expected as the airmass is starting to warm as high pressure
builds, but there still could be some freezing temperatures in the
typical cold spots. Afternoon high temperatures on Tuesday will
warm back into the 60s.

Wednesday and Thursday high pressure continues to build in
bringing clear skies and afternoon high temperatures in the 70s
with upper 70s possible in the some of the warmer southern
valleys. This warm air is expected to make it unlikely that most
interior areas will see frost, although the exception could be
come of the cold valleys in Trinity county. Weak offshore flow
may keep the coast fairly clear as well. The coast could see highs
near 60. Friday and Saturday a couple weak systems move by to the
north, but only a few degrees of cooling is expected. This may
bring a return of some coastal clouds and mid level clouds, but
currently those are only expected impacts. MKK

&&

.AVIATION...Moderate rain moving through NW CA this morning is
producing a lot of variability in ceilings, with conditions at area
terminals fluctuating between MVFR/VFR and occasionally dipping to
IFR with visibility obscurations in periods of heavier rain. Expect
these conditions to generally continue through 18z, with prevailing
CIGS alternating between MVFR/VFR and perhaps IFR at times. Rain
will become more showery in nature during the afternoon, with modest
instability promoting a slight chance of thunderstorms in the
vicinity of mainly inland airfields including KUKI. Showers will
continue to taper off around sunset, with conditions improving to
VFR at most locations through Monday morning. /CB

&&

.MARINE...Allowed the Small Craft Advisories for the northern zones
to expire with issuance of the overnight forecast package as the
latest round of southerlies rapidly diminishes early this morning.
This will leave moderate westerly breezes and a mid-period NW swell
of 6-7 feet at 9 seconds in place across the coastal waters for most
of the day. Expect one more brief push of stronger southwesterlies
and locally higher seas across the northern outer zone this
afternoon as the surface low pivots farther offshore from the
southern OR coastal waters, but coverage and duration of these
conditions are not expected to warrant any additional headlines at
this time. A slackening pressure gradient will yield lighter and
more variable winds overnight into the first half of the day on
Monday as the low passes to the south. A northerly wind regime will
then begin to develop by Monday night as high pressure builds
offshore in the wake of the low, with these conditions looking like
they will persist for much of the coming week. Will likely need to
consider the next round of headlines by Tuesday as short period seas
build in response. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 11 PM PDT this evening for CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 5, 10:31 AM PDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1031 AM PDT Sun Apr 5 2020

CAZ102-104>106-109-112-113-115-061745-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
1031 AM PDT Sun Apr 5 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory is in effect Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-061745-
Coastal Del Norte-Northern Humboldt Coast-
1031 AM PDT Sun Apr 5 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A slight chance of hail showers and thunderstorms exists this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-061745-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
1031 AM PDT Sun Apr 5 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Freeze Warning is in effect Monday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-061745-
Northern Trinity-Southern Trinity-
1031 AM PDT Sun Apr 5 2020

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect until 11 PM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:54 PM PDTSmall Craft AdvisoryEKA5 hr
Apr 5, 3:42 AM PDTFreeze WatchEKALake, Mendocino7 hr
Apr 5, 10:21 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino22 hr
Apr 5, 10:21 AM PDTFreeze WarningEKALake, Mendocino22 hr
Apr 5, 1:21 PM PDTSmall Craft AdvisoryEKA12 days

Nearby

Small Craft Advisories in California, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.